Iowa, 2012

Hail and Damaging Winds in Iowa, August 9, 2012

August 9, 2012 · NWS ARX · 5 events in 1 county or zone

A line of thunderstorms along a cold front moved across northeast Iowa during the late afternoon hours on August 9th. The thunderstorms produced hail up to hen egg size near Decorah (Winneshiek County) and wind gust of 70 miles per hour near Calmar (Winneshiek County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms along a cold front moved across northeast Iowa during the late afternoon hours on August 9th. The thunderstorms produced hail up to hen egg size near Decorah (Winneshiek County) and wind gust of 70 miles per hour near Calmar (Winneshiek County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 9, 2:23 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 9, 2:23 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CDT THU AUG 9 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY
323 PM CDT THU AUG 9 2012

|MAIN FORECAST CONCERNS ARE ON ON LINGERING SHOWERS AND THUNDERSTORMS
THIS EVENING AND PATCHY FOG AFTER MIDNIGHT. FOCUS THEN TURNS TO
VALLEY FOG FRIDAY NIGHT INTO SATURDAY MORNING.

LATEST WATER VAPOR IMAGERY SHOWED AN UPPER LOW OVER FAR NORTHWEST
WISCONSIN DRIFTING SOUTHEAST. LATEST RADAR SHOWED SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS MUCH OF SOUTHEAST MINNESOTA INTO
WEST CENTRAL AND CENTRAL WISCONSIN. A FEW STORMS WERE PRODUCING SMALL
HAIL. SOME OF THE STORMS COULD PRODUCE LARGE HAIL LATE THIS
AFTERNOON INTO EARLY THIS EVENING. IN ADDITION...A FEW STORMS MAY
PRODUCE GUSTY WINDS.

THE UPPER LOW WILL MOVE OVER SOUTHERN LAKE MICHIGAN TONIGHT WITH
SHOWERS AND THUNDERSTORMS TAPERING OFF AND ENDING FROM WEST TO EAST
ACROSS THE FORECAST AREA. FORECAST SOUNDINGS SHOW SATURATION NEAR
THE SURFACE WITH WEAK LIFT AROUND THROUGH MUCH OF OF THE NIGHT.
DESPITE WINDS FROM JUST ABOVE THE SURFACE THROUGH 1KFT AT 8 TO
20KTS...THERE APPEARS THAT ENOUGH DECOUPLING WILL OCCUR TO ALLOW FOR
SOME PATCH SHALLOW FOG. AREAS THAT TYPICALLY DECOUPLE UNDER WEAK
FLOW WILL HAVE THE HIGHEST CHANCES OF SEEING THE FOG OVERNIGHT. IN
ADDITION...THE INTERNATIONAL FALLS SOUNDING THIS MORNING HAD A
SIMILAR WIND PROFILE AND PATCHY FOG WAS SEEN ACROSS MUCH OF CENTRAL
INTO NORTHERN MINNESOTA. CLOUDS WILL DECREASE ACROSS THE AREA
TONIGHT WITH MOSTLY CLEAR SKIES EXPECTED BY LATE IN THE NIGHT. THIS
WILL ALSO FAVOR SOME FOG DEVELOPMENT. PLAN ON LOWS TEMPERATURES
RANGING FROM THE LOWER 50S ACROSS NORTHERN WISCONSIN TO THE MID 50S
OVER NORTHEAST IOWA. FAVORED COLD AREAS SUCH AS SPARTA AND DIAMOND
LAKE...WILL FALL INTO THE MID TO UPPER 40S.

HIGH PRESSURE WILL BUILD INTO THE FORECAST AREA ON FRIDAY PROVIDING
MOSTLY SUNNY SKIES. THE CLEAR SKIES AND A DRY AIR MASS MOVING IN WILL
ALLOW FOR DEEP MIXING FRIDAY AFTERNOON. DECIDED TO LOWER DEW POINTS
INTO THE 40S FRIDAY AFTERNOON DURING PEAK HEATING. PLAN ON HIGHS
ON FRIDAY RANGING FROM THE LOWER 70S ACROSS NORTH CENTRAL
WISCONSIN TO THE MID 70S OVER NORTHEAST IOWA. A RATHER CHILLY
NIGHT IS IN STORE FOR THE REGION FRIDAY NIGHT WITH THE HIGH
CENTERED OVER THE AREA. LOOK FOR LOWS TO FALL INTO THE LOWER 50S
TO MID 40S. LOW LYING AREAS WILL DIP INTO THE LOWER 40S. CALM TO
LIGHT WINDS WILL SET THE STAGE FOR WIDESPREAD VALLEY FOG ALONG THE
WISCONSIN AND MISSISSIPPI RIVER VALLEYS. PLAN ON FOG REDUCING
VISIBILITIES TO AROUND 1/4 MILE ACROSS THESE AREAS LATE FRIDAY
NIGHT INTO EARLY SATURDAY MORNING. AFTER THE MORNING FOG...PLAN ON
MOSTLY SUNNY SKIES ON SATURDAY WITH HIGH PRESSURE IN CONTROL.
HIGH TEMPERATURES WILL RANGE FROM THE MID 70S ACROSS NORTH CENTRAL
WISCONSIN TO THE UPPER 70S OVER NORTHEAST IOWA.

A SHORTWAVE TROUGH WILL APPROACH THE UPPER MISSISSIPPI RIVER VALLEY
SATURDAY NIGHT BRINGING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
TO LOCATIONS WEST OF THE MISSISSIPPI RIVER...MAINLY AFTER MIDNIGHT.
THE SHORTWAVE WILL PUSH EAST DURING THE DAY ON SUNDAY BRINGING
SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS TO MUCH OF THE FORECAST
AREA. FORECAST SOUNDINGS ARE VERY DRY ACROSS CENTRAL INTO PORTIONS
OF SOUTHWEST WISCONSIN...WITH THE MAIN ENERGY FROM THE WAVE MOVING
ACROSS IOWA. IF FORECAST MODEL TRENDS CONTINUE...PRECIPITATION
CHANCES MAY NEED TO BE LOWERED EAST OF THE MISSISSIPPI RIVER DURING
THE DAY ON SUNDAY.

.LONG TERM...SUNDAY THROUGH THURSDAY
323 PM CDT THU AUG 9 2012

09.12 MEDIUM RANGE FORECAST MODELS SHOW THE TROUGH MOVING EAST EARLY
ON MONDAY...WITH THE WAVE EXPECTED TO BE OVER LAKE MICHIGAN
EXTENDING INTO THE OHIO RIVER VALLEY BY MONDAY AFTERNOON. SHOWER AND
THUNDERSTORMS CHANCES WILL MOVE OUT OF THE AREA BY MONDAY AFTERNOON
AS HIGH PRESSURE ATTEMPTS TO BUILD BACK IN. WARMER AIR WILL PUSH
INTO THE REGION ON TUESDAY WITH HIGH BACK INTO THE UPPER 70S TO
MIDDLE 80S. A WEAK SHORTWAVE IN NORTHWEST FLOW ALOFT WILL BRING LOW
CHANCES FOR SHOWERS AND STORMS DURING THE DAY ON TUESDAY. A STRONGER
TROUGH LOOKS TO PASS TO THE NORTH OF THE AREA WEDNESDAY INTO
THURSDAY...DRAGGING A COLD FRONT ACROSS THE FORECAST AREA. WARMER
AIR WILL MOVE INTO THE REGION AHEAD OF THE APPROACHING FRONT WITH
WARM SOUTHERLY FLOW EXPECTED. PLAN ON HIGHS CLIMBING INTO THE LOWER
TO UPPER 80S ON WEDNESDAY. AT THIS TIME...THE COLD FRONT IS EXPECTED
TO MOVE ACROSS THE REGION THURSDAY BRINGING ANOTHER ROUND OF SHOWERS
AND STORMS TO THE AREA.

&&

.AVIATION...THROUGH 18Z FRIDAY
109 PM CDT THU AUG 9 2012

FORECAST CONCERNS THIS PERIOD ARE PRECIPITATION CHANCES THIS
AFTERNOON...THEN STRATUS/FOG POTENTIAL OVERNIGHT. CLOSED UPPER
LEVEL LOW CURRENTLY NEAR DULUTH SLIDING SOUTH...AND SCATTERED
SHOWERS/STORMS DEVELOPING OUT AHEAD OF SURFACE COLD FRONT MOVING
THROUGH. EXPECT HIGHEST CHANCE OF SHOWERS/STORMS AT KRST/KLSE
THROUGH EARLY EVENING...THEN AS DRIER AIR WORKS IN AND LOSS OF
DAYTIME HEATING...PRECIP WILL GRADUALLY SUBSIDE. MVFR CLOUDS WILL
HANG ON AT KLSE THIS AFTERNOON...BEING CLOSER TO UPPER LOW AND
STEADY EAST WINDS. AT KRST...EXPECTING A RISE TO VFR CEILINGS THIS
AFTERNOON.

ATTENTION TURNS TO WHETHER AMPLE LOW-LEVEL MOISTURE IN THE
BOUNDARY LAYER WILL LEAD TO FOG AND/OR STRATUS OVERNIGHT. FORECAST
SOUNDINGS SUGGEST BOUNDARY LAYER WINDS TO REMAIN HIGH ENOUGH FOR
MIXING...EXCEPT FOR RIGHT NEAR SURFACE WHERE INVERSION
DEVELOPS...TRAPPING ANY REMAINING MOISTURE. GIVEN CLOUDS/RAIN
TODAY AND EXPECTED CLEARING TONIGHT...CONTINUED MVFR CONDITIONS AT
BOTH TAF SITES. THERE IS POTENTIAL CONDITIONS COULD LOWER TO
IFR...BUT CONFIDENCE ISN/T HIGH ENOUGH TO INCLUDE AT THIS POINT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
323 PM CDT THU AUG 9 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...ZT
Hazardous weather outlook, Aug 9, 1:21 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
221 PM CDT THU AUG 9 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
221 PM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
MUCH OF THE AREA...WITH THE GREATER CHANCES EAST OF THE MISSISSIPPI
RIVER. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED
SEVERE STORM WITH LARGE HAIL AND DAMAGING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY AND SUNDAY NIGHT. THE
RISK FOR ANY SEVERE WEATHER IS LOW FOR THIS TIMEFRAME.  ANOTHER
THREAT FOR THUNDERSTORMS COMES IN FOR TUESDAY AND ESPECIALLY
WEDNESDAY. THIS SYSTEM IS A LITTLE STRONGER...AND SEVERE STORMS
CANNOT BE RULED OUT...ESPECIALLY DURING THE LATTER PART OF
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED DUE THE ISOLATED NATURE OF
THE SEVERE WEATHER THREAT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

In the hours before

Special weather statement, Aug 9, 1:58 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT THU AUG 9 2012

MNZ086-094-092100-
DODGE-MOWER-
258 PM CDT THU AUG 9 2012

...STRONG THUNDERSTORM MOVING ACROSS WESTERN DODGE AND MOWER
COUNTIES...

AT 253 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CLAREMONT...MOVING SOUTH AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL UP TO 1/2 INCH AND
TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
HIGHWAY 30 AND COUNTY 3...GRAVES LANDING FIELD...BROOKSIDE
CAMPGROUND...WALTHAM...COUNTY ROADS 1 AND 15...LANSING AND MAYVILLE.

SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.

ZT
Local storm report, Aug 9, 2:00 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             4 NNE PLAINVIEW         44.22N 92.14W
08/09/2012  E0.88 INCH       WABASHA            MN   TRAINED SPOTTER

0223 PM     HAIL             3 SE LAKE CITY          44.42N 92.24W
08/09/2012  E0.50 INCH       WABASHA            MN   PUBLIC

            PEA TO MARBLE SIZE HAIL COVERED LAKE PEPIN GOLF COURSE

&&

SHEA
Special weather statement, Aug 9, 2:04 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
304 PM CDT THU AUG 9 2012

MNZ079-087-088-095-092100-
FILLMORE-OLMSTED-WABASHA-WINONA-
304 PM CDT THU AUG 9 2012

...STRONG THUNDERSTORMS MOVING THROUGH FILLMORE...OLMSTED...WABASHA
AND WINONA COUNTIES...

AT 302 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LITTLE VALLEY...MOVING SOUTH AT 30 MPH.

SMALL HAIL UP TO 1/2 INCH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY
THIS THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WHITEWATER STATE PARK...HIGHWAY 42 AND COUNTY 9...COUNTY ROADS 9 AND
10...EYOTA...ST. CHARLES...DOVER...I 90 EXIT 233 AND I 90 EXIT 229.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.

ZT
Local storm report, Aug 9, 2:30 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 N ST. CHARLES         44.04N 92.06W
08/09/2012  E0.50 INCH       WINONA             MN   AMATEUR RADIO

&&

DTJ
Special weather statement, Aug 9, 2:37 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
337 PM CDT THU AUG 9 2012

IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
092300-
BUFFALO-CHICKASAW-CLARK-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-
JACKSON-LA CROSSE-MITCHELL-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINNESHIEK-WINONA-
337 PM CDT THU AUG 9 2012

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
AREA OVER THE NEXT FEW HOURS. HAIL UP TO 1/2 INCH AND GUSTY WINDS UP
TO 40 MPH CAN BE EXPECTED WITH THE STRONGER STORMS. PLAN ON
LIGHTNING AND BRIEF HEAVY RAINFALL AS WELL..WITH AMOUNTS BETWEEN 1/10
AND 1/4 OF AN INCH.

HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS COULD
LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.

ZT
Special weather statement, Aug 9, 3:36 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
436 PM CDT THU AUG 9 2012

IAZ010-092230-
WINNESHIEK-
436 PM CDT THU AUG 9 2012

AT 433 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHIMNEY ROCK CAMPGROUND...MOVING SOUTH AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG
THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
COUNTY ROADS W 20 AND A 34...HIGHWAY 52 AND COUNTY W 34...RIDGEWAY...
STATE ROAD 9 AND 245TH STREET...DECORAH...CONOVER AND SPILLVILLE.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

JW

The radar

The La Crosse radar (KARX), 81 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Winneshiek

When
August 9, 3:50 PM CST
Where
Winneshiek County, 3.24 mi NE of Haugendale
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
43.303, -91.904

Hail ranging in size from quarters to golf ball was reported four miles east of Ridgeway. |The large hail damaged a camper.

Hail, Winneshiek

When
August 9, 3:50 PM CST
Where
Winneshiek County, 0.7 mi S of Decorah Tatro Arpt
Measured
2 in hail
Reported by
Public
Coordinates
43.310, -91.832

Hail the size of hen eggs was reported two miles west of Decorah.

Thunderstorm Wind, Winneshiek

When
August 9, 4:00 PM CST
Where
Winneshiek County, 0.95 mi E of Conover
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.219, -91.901

An estimated wind gust of 70 miles per hour occurred near the intersection of Conover Road and 195th Street northwest of Calmar.

Thunderstorm Wind, Winneshiek

When
August 9, 4:05 PM CST
Where
Winneshiek County, 0.87 mi ENE of Calmar
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.185, -91.864

An estimated a wind gust of 70 miles per hour occurred just outside of Calmar.

Hail, Winneshiek

When
August 9, 4:05 PM CST
Where
Winneshiek County, 2.44 mi NE of Calmar
Measured
1 in hail
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.200, -91.840

Hail up to the size of quarters fell two miles northeast of Calmar. The hail stripped corn of its leaves and created drifts in road ditches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403946, 403949, 403924, 403930, 403963.